Hail, Hoke
- When
- August 12, 12:12 PM EST
- Where
- Hoke County, 6 mi SW of Raeford
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.917, -79.283
3 flash flood, 2 tornado, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 12, 11:35 AM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1235 PM EDT THU AUG 12 2004 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... ZONE TEXT PRODUCT HAS BEEN UPDATED FOR A TORNADO WATCH FOR THE SOUTHERN HALF OF THE CENTRAL NORTH CAROLINA WARNING AREA. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 3 AM EDT .SHORT TERM (TODAY THROUGH MONDAY)... FORECAST IS DOMINATED BY BONNIE AND CHARLEY. WITH GOOD DEEP BULK SHEAR ESPECIALLY ON THE WEST SIDE OF BONNIE... EXPECT RAINFALL TO OVERSPREAD NC WELL AHEAD OF THE CIRCULATION CENTER... AND HAVE SPED UP ONSET BY A FEW HOURS. WILL CONTINUE TREND TOWARD CATEGORICAL POPS BY EARLY AFTERNOON. THE BIG QUESTION MARK IN TERMS OF PRECIP AMOUNTS IS WHETHER OR NOT BONNIE WILL DIRECTLY INTERACT WITH THE FRONT COMING IN FROM THE WEST... WHICH IS SHOWING SIGNS THAT IT MAY HAVE TROUBLE GETTING OVER THE MOUNTAINS GIVEN THE LACK OF PUSH AND MID LEVEL FLOW BECOMING PARALLEL TO IT. IF THE TWO DO NOT MESH AND IF BONNIE HOLDS AT A GOOD FORWARD SPEED... WE SHOULD BE ABLE TO REDUCE PRECIP TOTALS A BIT TO 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS. IT APPEARS THAT BONNIE PRECIP SHOULD START TO EXIT SHORTLY AFTER MIDNIGHT. WILL LEAVE SMALL CHANCE POPS IN OVERNIGHT. CURRENT FLOOD WATCH WILL REMAIN IN PLACE BUT WILL LIKELY CUT EXPIRATION TIME BACK TO AROUND 6 AM FRI. AS BONNIE EXITS FRI MORNING... NORTHWEST FLOW BEHIND IT MAY SERVE TO PUSH THE FRONT EAST INTO THE CWA... WHICH PRESENTS AN INCREASED CONCERN FOR ENHANCED RAINFALL AS CHARLEY APPROACHES. MUCH OF FRIDAY COULD ACTUALLY BE DRY WITH SOME SUBSIDENCE BETWEEN STORMS. WILL KEEP LOW CHANCES OF SHOWERS... THEN BRING IN CATEGORICAL POPS LATE FRI AFTERNOON CONTINUING INTO SAT MORNING. THE AXIS OF HEAVIEST PRECIP MAY BE FOCUSED ON THE FRONT... FARTHER WEST THAN PREVIOUSLY THOUGHT... & HAVE BUMPED UP POPS IN THE WEST TO CATEGORICAL. THE GFS WHICH IS PRETTY CLOSE TO THE TPC TRACK TAPERS OFF HEAVY PRECIP SAT EVENING AND WILL FOLLOW SUIT WITH POPS... TRENDING THEM DOWN SOUTHWEST TO NORTHEAST. THE UPPER TROUGH HOLDS TO THE WEST SUN THROUGH MON WITH LITTLE MOVEMENT OF THE FRONT. HAVE LITTLE CONFIDENCE IN DETAILS THIS FAR OUT BUT WILL KEEP SLIGHT CHANCE POPS IN THE WEST AND CHANCES IN THE EAST THROUGH MON. REGARDING CHARLEY RAINFALL... DESPITE THE EXPECTED BREAK IN HEAVY RAIN BETWEEN CYCLONES... HAVE DECIDED TO INCLUDE THIS INFORMATION WITHIN THE CURRENT FFA RATHER THAN ISSUE A SEPARATE ESF (FLOOD OUTLOOK). PLAN TO HAVE ABOUT 2-5 INCHES OF RAIN WITH CHARLEY WITH LOCALLY HIGHER AMOUNTS... BUT THIS IS SUBJECT TO LAST MINUTE CHANGES. && .LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)... UPPER TROUGH BECOMES BAGGIER AS WHAT IS LEFT OF THE SURFACE FRONT DISSIPATES. WILL HAVE LOW CHANCE DIURNAL POPS THROUGH THE PERIOD. && .AVIATION... CURRENTLY...SCATTERED MID AND HIGH DECK WITH INCREASING SW FLOW ALOFT. MVFR VISIBILITY CONDITIONS OVER WESTERN SITES WITH DEWPOINT SPREADS LESS THAN 2 DEGREES. SHOULD SEE THIS TREND SPREAD EAST ACROSS ALL OF CWA BY DAYBREAK WITH BRIEF PERIOD OF IFR CONDITIONS POSSIBLE. MAY ALSO SEE SHOWER ACTIVITY (CURRENTLY OVER MOUNTAINS) SHIFT EAST NEAR INT AND GSO TAF SITES AROUND DAYBREAK. RAIN LOOKS TO DEVELOP OVER THE REGION BY 18Z...AND PERHAPS POSSIBLY SOONER. WILL CARRY CEILINGS 2KFT WITH 3-5 SM DURING RAIN. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK FRIDAY. NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA UNTIL 6 PM. && SHORT TERM (UPDATE)...RLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT THU AUG 12 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 545 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS... ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND STREAMS. IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE... INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK. .DAYS TWO THROUGH SEVEN... THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. GIH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1140 AM EDT THU AUG 12 2004 NCZ008>011-021>028-038>043-073>078-083>086-088-089-130200- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC- SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...SANFORD... SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 1140 AM EDT THU AUG 12 2004 ...THERE IS A THREAT FOR SEVERE WEATHER THIS AFTERNOON... ...THERE IS A THREAT OF ISOLATED TORNADOES WITH THE REMNANTS OF BONNIE TONIGHT... A MODERATELY UNSTABLE AIR MASS OVER NORTH CAROLINA THIS AFTERNOON WILL BRING A RISK FOR SEVERE THUNDERSTORMS TO CENTRAL NORTH CAROLINA. THE MAIN THREAT IS EXPECTED TO BE GUSTY DOWNBURST WINDS. ALTHOUGH ALL OF CENTRAL NORTH CAROLINA IS AT RISK...THE PRIMARY THREAT AREA THIS AFTERNOON WILL BE THE TRIAD AREA AND AREAS SOUTH OF HIGH 64. AS THE REMNANTS OF TROPICAL STORM BONNIE MOVE TO THE NORTH-NORTHEAST OVER THE WESTERN PIEDMONT OF NORTH CAROLINA EARLY TONIGHT... INCREASING LOW LEVEL WINDS... AND A RAPID CHANGE IN WIND DIRECTION WITH HEIGHT THROUGH THE ATMOSPHERE... WILL CREATE CONDITIONS FAVORABLE FOR ISOLATED TORNADOES. THE RISK WILL BE MAINLY THIS EVENING THROUGH THE OVERNIGHT HOURS TONIGHT... AND WILL BE PRIMARILY ALONG AND EAST OF BONNIES TRACK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RLH
The Raleigh/Durham radar (KRAX), 110 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
3 flash flood, 2 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down near Old Hundred and traveled northeast to Silver Hill. Trees were blown down in Old Hundred, and damage was sustained to a shed roof and to the ceiling and roof of the school bus garage at a Scotland County Schools department of transportation site on McFarland Road. A mobile home was shifted off its foundation near Sneads Grove. Trees and power lines were blown down in Silver Hill.
Flash flooding was reported on 28th Street and Liberty, with two cars disabled due to high water.
Trees were blown down and a barn was destroyed at the intersection of Highway 220 and State Road 150.
A tornado touched down near the intersection of Highways 24 and 27, south of Pineview. The tornado moved across Heritage Park Subdivision and the Carolina Lakes Golf Course. Three mobile homes were blown off their foundations and were destroyed in and around Heritage Park. An additional two dozen homes sustained minor damage to siding, windows and shingles. The Spout Springs Presbyterian Church was also partially destroyed. In all, 120 buildings had minor damage, 23 had major damage, and 11 were condemned; of those 11, nine were completely destroyed. Four people were reported injured, three of which occurred in one of the mobile homes blown off its foundation.
The intersection of Interstate 85 and Highway 15-501 was flooded with over six inches of water.
Flooding was reported along US Highway 64, with high water in the road and in the medians. In addition, Durant Road and Nature Park Road were both flooded as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419561, 5419508, 5419557, 5419560, 5419556, 5419559, 5419558.